Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 38, NWS Amarillo, TX

June 10, 20084 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jun 10, 2008, 3:10 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Jun 10, 2008, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2008, 3:10 AM CDT (08:10 UTC)
In effect from
Jun 10, 2008, 11:00 AM CDT
Expired
Jun 10, 2008, 10:00 PM CDT
In force
11 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2785 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 100810
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
310 AM CDT TUE JUN 10 2008

...CRITICAL FIRE WEATHER CONCERNS RETURN TUESDAY AND WEDNESDAY...

.A SURFACE LOW PRESSURE TROUGH WILL DEVELOP TODAY WHICH WILL RESULT IN
STRENGTHENING SOUTHWEST WINDS. HIGH PRESSURE IN THE UPPER ATMOSPHERE
WILL ALLOW WARM AIR TO SETTLE OVER THE PANHANDLES. DRY AIR WILL MOVE
INTO THE WESTERN PANHANDLES TODAY...THEN PUSH INTO THE CENTRAL
PANHANDLES ON WEDNESDAY. WITH THE STRONG WINDS IN PLACE CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AND AGAIN ON WEDNESDAY.

OKZ001-TXZ001-006-011-016-102100-
/O.UPG.KAMA.FW.A.0031.080610T1600Z-080611T0300Z/
/O.NEW.KAMA.FW.W.0038.080610T1600Z-080611T0300Z/
/O.CON.KAMA.FW.A.0032.080611T1600Z-080612T0300Z/
CIMARRON-DALLAM-HARTLEY-OLDHAM-DEAF SMITH-
310 AM CDT TUE JUN 10 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
CDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM CDT
THIS EVENING FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT FOR TODAY. HOWEVER...A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR THE CENTRAL TO WESTERN TEXAS AND OKLAHOMA
PANHANDLES. 

THE COMBINATION OF DRY...WINDY...AND HOT CONDITIONS WILL ALLOW CRITICAL
FIRE CONDITIONS TO DEVELOP ACROSS THE WESTERN PANHANDLES TODAY.
SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED TODAY WITH RELATIVE
HUMIDITIES FALLING BELOW 15 PERCENT. SOUTHWEST WINDS WILL INCREASE TO
25 TO 30 MPH ON WEDNESDAY WITH GUSTS TO AROUND 45 MPH. RELATIVE
HUMIDITIES ARE FORECAST TO REMAIN AT OR BELOW 15 PERCENT AND SPREAD
EAST INTO THE CENTRAL PANHANDLES. RELATIVE HUMIDITIES BOTH DAYS ARE
EXPECTED TO RECOVER LATER IN THE EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

OKZ002-TXZ002-003-007-008-012-013-017-018-102100-
/O.CON.KAMA.FW.A.0032.080611T1600Z-080612T0300Z/
TEXAS-SHERMAN-HANSFORD-MOORE-HUTCHINSON-POTTER-CARSON-RANDALL-
ARMSTRONG-
310 AM CDT TUE JUN 10 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR THE CENTRAL TO WESTERN TEXAS AND
OKLAHOMA PANHANDLES.

THE COMBINATION OF DRY...WINDY...AND HOT CONDITIONS WILL ALLOW
CRITICAL FIRE CONDITIONS TO DEVELOP ACROSS THE AREA. SOUTHWEST
WINDS WILL INCREASE TO 25 TO 30 MPH WEDNESDAY WITH GUSTS TO
AROUND 45 MPH WHILE RELATIVE HUMIDITIES ARE FORECAST TO REMAIN
AT OR BELOW 15 PERCENT. RELATIVE HUMIDITIES ARE EXPECTED TO RECOVER
LATE IN THE EVENING.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

JJB
1 follow-up statement
000 
WWUS84 KAMA 102055
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT TUE JUN 10 2008

...CRITICAL FIRE WEATHER CONCERNS RETURN TUESDAY AND WEDNESDAY...

.A SURFACE LOW PRESSURE TROUGH WILL CONTINUE TO DEEPEN TONIGHT AND
WEDNESDAY WHICH WILL RESULT IN STRENGTHENING SOUTHWEST WINDS. DRY
AIR WILL MOVE PUSH INTO THE CENTRAL PANHANDLES ON WEDNESDAY. WITH
THE STRONG WINDS IN PLACE...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED WEDNESDAY.

OKZ001-TXZ001-006-011-016-111000-
/O.UPG.KAMA.FW.A.0032.080611T1600Z-080612T0300Z/
/O.NEW.KAMA.FW.W.0039.080611T1600Z-080612T0300Z/
/O.CON.KAMA.FW.W.0038.000000T0000Z-080611T0300Z/
CIMARRON-DALLAM-HARTLEY-OLDHAM-DEAF SMITH-
355 PM CDT TUE JUN 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 10 PM CDT WEDNESDAY FOR
THE FAR WESTERN PORTION OF THE TEXAS AND OKLAHOMA PANHANDLES. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE
SAME AREA.

A DRYLINE IS EXPECTED TO PUSH FURTHER EAST THIS EVENING WHICH WILL
CAUSE RELATIVE HUMIDITIES TO FALL BELOW 15 PERCENT. IN ADDITION...
SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED THIS EVENING. SOUTHWEST
WINDS WILL INCREASE TO 25 TO 30 MPH ON WEDNESDAY WITH GUSTS TO AROUND
45 MPH. RELATIVE HUMIDITIES ARE FORECAST TO REMAIN AT OR BELOW 15
PERCENT AND SPREAD EAST INTO THE CENTRAL PANHANDLES. RELATIVE
HUMIDITIES ARE EXPECTED TO RECOVER LATER IN THE EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

OKZ002-TXZ002-003-007-008-012-013-017-018-111000-
/O.UPG.KAMA.FW.A.0032.080611T1600Z-080612T0300Z/
/O.NEW.KAMA.FW.W.0039.080611T1600Z-080612T0300Z/
TEXAS-SHERMAN-HANSFORD-MOORE-HUTCHINSON-POTTER-CARSON-RANDALL-
ARMSTRONG-
355 PM CDT TUE JUN 10 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 10 PM CDT WEDNESDAY FOR
THE CENTRAL AND WESTERN TEXAS AND OKLAHOMA PANHANDLES.

THE COMBINATION OF DRY...WINDY...AND HOT CONDITIONS WILL ALLOW
CRITICAL FIRE CONDITIONS TO DEVELOP ACROSS THE AREA. SOUTHWEST WINDS
WILL INCREASE TO 25 TO 30 MPH WEDNESDAY WITH GUSTS TO AROUND 45 MPH
WHILE RELATIVE HUMIDITIES ARE FORECAST TO REMAIN AT OR BELOW 15
PERCENT. RELATIVE HUMIDITIES ARE EXPECTED TO RECOVER LATE IN THE
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

CLK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 9, 11:40 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 11:40 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CDT MON JUN 9 2008

.AVIATION...
MSTR MOVG NWD AS EXPECTED THIS EVE AS LOW LVL JET INTENSIFIES. IT
APPEARS THAT CIGS MAY SPREAD FURTHER N AND W THAN ANTICIPATED
EARLIER...AND SO HAVE INTRODUCED CIGS AT KGUY LATE TNGT...WITH SCT
LOW CLOUDS AT KDHT. WILL CONT TO CARRY MVFR CIGS AT KAMA AS WELL.

SFC LOW DPNS QUICKLY LATE THIS MRNG IN RESPONSE TO APRCHG CLOSED UPR
LOW. RESULT WILL BE VERY STG SLY TO SWLY WINDS BY LATE MRNG OR EARLY
AFTN. BNDRY DENOTING WRN EDGE OF QUALITY MSTR IS EXPECTED TO MIX TO
ERN PNHDLS BY AFTN...WHICH SHOULD LIMIT PCPN LIKELIHOOD AT THE
TERMINALS. HAVE CONTD WITH IDEA OF CU FIELD DVLPG AFTN HRS AMID AMPLE
MIXING OF BNDRY LYR.

KRAMAR

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT MON JUN 9 2008/

AVIATION...
LOW LVL JET WILL TRANSPORT MSTR NWD TNGT...WITH SCT TO BKN CIGS
EXPECTED TO DVLP AT KAMA BY EARLY MRNG. ANY LOW CLOUDS SHOULD
DISSIPATE BY MID MRNG AS SFC TROF AXIS DPNS AND MSTR MIXES INTO ERN
PNHDLS. SWLY WINDS ASSOCIATED WITH DPNG SFC TROF WILL BE STG...
GUSTING WELL INTO 30KT RANGE BY TUE AFTN. HAVE INCRD WIND SPEEDS FROM
PREV PCKG FOR AFTN HRS. WITH STG MIXING OF LOW LVLS...A MINIMAL CU
FIELD MAY DVLP BY AFTN...BUT APPEARS CAP WILL SUPPRESS SGFNT VERTICAL
DVLPMT OF CU.

KRAMAR

PREV DISCUSSION... /ISSUED 334 PM CDT MON JUN 9 2008/

DISCUSSION...
UPPER AIR ANALYSIS SHOWS TROUGH OVER THE NORTHERN PLAINS WITH
ANOTHER TROUGH OFF THE PACIFIC NORTHWEST. AS THE TROUGH OVER THE
NORTHERN PLAINS LIFTS TO THE NORTHEAST...THE UPPER FLOW WILL
FLATTEN. SURFACE HIGH PRESSURE OVER THE PANHANDLES WILL QUICKLY
PUSH OFF TO THE EAST TONIGHT WITH WINDS TURNING TO THE SOUTH. LOWS
TONIGHT WILL MAINLY BE IN THE 50S.

TROUGH OFF THE PACIFIC WILL DIG SOUTHEAST...INTO THE NORTHERN
ROCKIES TUE. SURFACE LEE-SIDE TROUGHING WILL SET UP TUE AFTERNOON.
STRONG WAA WILL RESULT IN TEMPS CLIMBING WELL INTO THE 90S. SPC HAS
MUCH OF AREA IN A GENERAL HOWEVER THINK TSRA POTENTIAL WILL BE
LIMITED WITH A STRONG CAP IN PLACE AND NOT MUCH UPPER SUPPORT. SO
LEFT FORECAST DRY. HOWEVER SOUTHWEST WINDS WILL INCREASE IN RESPONSE
TO A TIGHTENING PRESSURE GRADIENT ALTHOUGH SPEEDS LOOK TO REMAIN
BELOW ADVISORY CRITERIA.

SURFACE LOW WILL SLOWLY PUSH ACROSS THE PANHANDLES WED WITH A
STATIONARY FRONT REMAINING NORTH OF THE CWA. PRESSURE FALLS AHEAD OF
THE TROUGH WILL KEEP A STRONG SOUTHWEST GRADIENT AT THE SURFACE.
TEMPS WILL WARM UP INTO THE 90S AGAIN. A DRYLINE WILL SHARPEN AND
PUSH INTO THE PANHANDLES DURING THE AFTERNOON. EAST OF THE DRYLINE...
DAYTIME HEATING WILL INCREASE THE INSTABILITY AND WITH A MORE HUMID
AIRMASS IN PLACE...RETAINED SLIGHT CHANCE POPS. THE STATIONARY
FRONT WILL SURGE SOUTHWARD EARLY THU AS THE UPPER TROUGH HEADS INTO
THE NORTHERN PLAINS. TEMPS WILL COOL OFF SOME ALTHOUGH PRECIP
CHANCES LOOK TO REMAIN NORTH WHERE A VIGOROUS VORT MAX PUSHES ACROSS
THE CENTRAL PLAINS. MADE NO CHANGES FRI ON WITH MID/UPPER TROUGH
BUILDING ACROSS SOUTHERN TEXAS KEEPING DRY CONDITIONS ACROSS THE
PANHANDLES.

CLK

FIRE WEATHER...
SURFACE LEE-SIDE TROUGH WILL DEEPEN TUE WHICH WILL CAUSE WINDS TO
VEER AROUND TO THE SOUTHWEST AND INCREASE IN THE AFTERNOON.
ALTHOUGH TEMPERATURES WILL CLIMB WELL INTO THE 90S...THE HEAVY RAINS
SUN NIGHT ACROSS THE EASTERN PORTION OF THE PANHANDLES WILL
SUPPRESS FIRE WEATHER CONCERNS. HOWEVER THE FAR WESTERN PORTION OF
THE TEXAS AND OKLAHOMA PANHANDLES WILL SEE RELATIVE HUMIDITIES DROP
BELOW 20 PERCENT. WENT AHEAD AND ISSUED A FIRE WEATHER WATCH FOR THE
FAR WESTERN COLUMN OF COUNTIES. WINDY AND HOT CONDITIONS CONTINUE
INTO WED AS THE SURFACE LOW SLOWLY PUSHES TO THE EAST. IN ADDITION A
DRYLINE WILL PUSH EASTWARD DURING THE DAY. WITH THIS IN MIND...WENT
AHEAD AND ISSUED A FIRE WEATHER WATCH ACROSS THE WESTERN HALF OF THE
CWA WED AFTERNOON AND EVENING. A COLD FRONT WILL PUSH THROUGH THE
PANHANDLES THU MORNING WHICH WILL LIMIT FIRE WEATHER CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM 11 AM CDT TUESDAY THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HARTLEY...OLDHAM.

OK...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM 11 AM CDT TUESDAY THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON.

&&
Hazardous weather outlook, Jun 9, 3:58 PM CDT, 11 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT MON JUN 9 2008

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
358 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MUCH OF THE
WESTERN AND CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES
TUESDAY AND WEDNESDAY.  A FIRE WEATHER WATCH IS IN EFFECT FOR THE
EXTREME WESTERN COUNTIES IN THE PANHANDLES ON TUESDAY. FOR
WEDNESDAY...A FIRE WEATHER WATCH IS IN EFFECT FOR THE CENTRAL AND
WESTERN PORTIONS OF THE PANHANDLES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY AND
WEDNESDAY NIGHT. ANY THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE
WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:55 PM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more30 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.